Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2003, 7:45 PM CDT for Linn County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 7:45 PM CDT (00:45 UTC)
- Expired
- Jul 11, 2003, 8:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2885 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
296 WUUS53 KEAX 120045 SVREAX KSC107-120145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 745 PM CDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINN COUNTY IN EAST CENTRAL KANSAS * UNTIL 845 PM CDT * AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FONTANA...OR 14 MILES SOUTH OF PAOLA...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA CYGNE BY 750 PM CDT. BLUE MOUND BY 755 PM CDT. TRADING POST...MOUND CITY KS BY 805 PM CDT. PLEASANTON BY 810 PM CDT. PRESCOTT BY 820 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3839 9463 3839 9506 3803 9507 3803 9462 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 11, 3:00 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT FRI JUL 11 2003 SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW LONGWAVE RIDGE ACROSS WESTERN CONUS WITH UPPER LOW ANCHORED OVER GREAT LAKES REGION...RESULTING IN MEAN NORTHWEST FLOW ACROSS PLAINS/MO RIVER VALLEY. SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW OVER EASTERN SD WITH ASSOCIATED 60KT 500MB SPEED MAX WILL DIG SOUTHEAST THIS EVENING. FRONTAL BOUNDARY ASSOCIATED WITH THIS FEATURE IS CURRENTLY LOCATED FROM NORTHEAST KS ACROSS NORTHWEST MO INTO SOUTHWEST IA...AND IS FORECAST TO CONTINUE PUSHING SOUTH THIS EVENING. MOISTURE CONVERGENCE ALONG BOUNDARY HAS INCREASED THIS AFTERNOON ACROSS NORTHEAST KS AS EVIDENCED BY DEVELOPING CU FIELD BETWEEN KCNU AND KTOP. OBJECTIVE ANALYSIS INDICATES MLCAPE IN EXCESS OF 2000 J/KG HAS DEVELOPED ACROSS EASTERN KS/WESTERN MO. EXPECT CONVECTION TO DEVELOP OVER NEXT HOUR OR TWO ACROSS NORTHEAST/EAST CENTRAL KS...THEN SPREAD SOUTHEASTWARD INTO WEST CENTRAL MO. MID-LEVEL SPEED MAX WILL ALLOW FOR SUFFICIENT DEEP LAYER SHEAR FOR SUPERCELLS...MAINLY ALONG/SOUTH OF I-70 THIS EVENING. INCREASING 850MB FLOW OVERNIGHT MAY ALLOW FOR ADDITIONAL CONVECTION ACROSS FAR SOUTHWESTERN CWA. HAVE INCLUDED CHANCE POPS THROUGH EVENING ALONG/SOUTH OF I-70...THEN LATE TONIGHT SOUTH OF A PAOLA TO CLINTON LINE. FRONT SHOULD MOVE SOUTH OF FORECAST AREA SATURDAY ALLOWING FOR DRIER AIRMASS TO BUILD INTO AREA. WESTERN CONUS RIDGE PROGGED TO FLATTEN SUNDAY...ALLOWING SHORTWAVE RIDGING TO BUILD ACROSS FORECAST AREA. HAVE LOWERED MAX TEMPS A LITTLE FOR WEEKEND BASED ON 850MB TEMPS. OTHERWISE GOING FORECAST LOOKS TO BE IN GOOD SHAPE. SEAMAN IN THE EXTENDED...MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT ON SHORTWAVE WHICH WILL AFFECT REGION MONDAY NIGHT INTO TUESDAY. ADDED CHANCE POPS TO NORTH CENTRAL/NORTHEAST ZONES DURING THIS TIME FRAME...HOWEVER SOME QUESTION REMAINS AS TO STRENGTH/POSITION OF CAP...SO CONFIDENCE IS SOMEWHAT LOW. 1025 AM... MOISTURE/THETA-E ADVECTION ASSOCIATED WITH PLUME OF MOISTURE AROUND 700MB EVIDENT ON 12Z TOPEKA SOUNDING...HAS ALLOWED FOR ELEVATED SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST KANSAS THIS MORNING. THESE STORMS CONTINUE TO PROPAGATE SOUTHEAST AROUND 50 MPH...AND SHOULD CONTINUE TO AFFECT EXTREME EASTERN KS/WEST CENTRAL MO THROUGH NOON. OTHERWISE WEAK FRONTAL BOUNDARY/CONVERGENCE ZONE PROGGED TO BE LOCATED ROUGHLY ALONG I-70 CORRIDOR THIS AFTERNOON. CONVERGENCE ALONG BOUNDARY ALONG WITH PROG SURFACE/850 DEW POINTS OF 65-70F/14-16C RESPECTIVELY (RESULTING IN 2000-2500 J/KG MLCAPE)...AND LITTLE CAPPING WILL SHOULD ALLOW FOR ADDITIONAL CONVECTION TO FIRE THIS AFTERNOON. 60KT 500MB SPEED MAX FORECAST TO SPREAD ACROSS AREA THIS AFTERNOON WILL ALLOW FOR AMPLE DEEP LAYER SHEAR FOR UPDRAFT ROTATION...WITH ASSOCIATED THREAT FOR DAMAGING WINDS/LARGE HAIL. HAVE UPDATED FORECAST TO INCLUDE CHANCE OF SHOWERS/THUNDERSTORMS THROUGH THE AFTERNOON HOURS. 342 AM... MAIN CONCERN CONTINUES TO BE PRECIP CHANCES TODAY INTO SATURDAY. SOUNDINGS SHOW LITTLE OR NO CAP TODAY WITH A SURFACE FRONT PUSHING THROUGH THE REGION. 06Z M-ETA INDICATES A SMALL VORT LOBE PUSHING ACROSS THE AREA AT THAT TIME AS WELL. HAVE PUSHED SLIGHT CHANCE UP TO MIDDAY ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA AND ACROSS MUCH OF THE REMAINDER OF NORTHERN MISSOURI DURING THE AFTERNOON. THIS MATCHES SURROUNDINGS OFFICES AS WELL. LIMITING FACTOR CONTINUES TO BE AVAILABLE MOISTURE. ANY STORMS THAT DO DEVELOP SHOULD BE ONLY ISOLATED TO SCATTERED IN COVERAGE. A FEW OF THE STORMS MAY BE SEVERE. THE ETA PROGS CAPES HIGHER THAN 1500 J/KG BY 18Z WITH LIFTED INDICES BETTER THAN -4C. HAVE CONTINUED SMALL CHANCE OF PRECIP ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA (EXTREME EAST CENTRAL KANSAS AND CENTRAL MISSOURI) AFTER MIDNIGHT TONIGHT THROUGH MID MORNING SATURDAY DUE TO THE PROXIMITY OF THE FRONT. HOWEVER IF THE BOUNDARY PUSHES SOUTH FASTER...MAY HAVE TO TAKE POPS OUT SOONER. MADE LITTLE OR NO CHANGES TO THE REST OF THE FORECAST. NRR 410 PM THU... A BRIEF BREAK IN THE SUMMER HEAT AND HUMIDITY IS ON THE WAY FOR THE WEEKEND. DRIER AIR HAS FILTERED INTO NORTHERN MISSOURI COURTESY OF NORTHWEST WINDS BETWEEN 15 AND 20 MPH THIS AFTERNOON. DEWPOINTS IN NEBRASKA AND IOWA ARE IN THE LOWER 60S AND THIS DRIER AIR WILL MOVE INTO THE REGION OVERNIGHT. THIS DRIER AIR IS EXPECTED TO RESIDE OVER EASTERN KANSAS AND NORTHERN MISSOURI THROUGH AT LEAST SATURDAY AS RELATIVELY COOL HIGH PRESSURE BUILDS INTO THE CENTRAL UNITED STATES. THE COLD FRONT THAT BROUGHT THE DRIER AIR TO OUR REGION IS EXPECTED TO STALL OVER NORTHERN OKLAHOMA TONIGHT AND RETURN NORTH INTO SOUTHERN KANSAS BY TOMORROW AFTERNOON. SURFACE BASED INSTABILITY WILL BE MARGINAL BY LATE AFTERNOON OVER SOUTHEAST KANSAS WITH LIMITED SURFACE CONVERGENCE. CONVECTION WILL LIKELY FORM AFTER SUNSET AS 850MB SOUTHWEST FLOW INCREASES TO 25 KTS PROVIDING LIFT IN THE VICINITY OF THE FRONT. THE GFS IS A BIT FURTHER NORTH THAN THE ETA WITH TOMORROW NIGHTS FRONT, BUT ONLY BY 30 MILES OR SO. SCATTERED THUNDERSTORMS ARE POSSIBLE AS FAR NORTH AS PAOLA TO HARRISONVILLE WHERE 850MB CONVERGENCE AND MOISTURE ADVECTION SUPPORT CONVECTION. A FEW STORMS MAY LINGER INTO SATURDAY MORNING BEFORE HIGH PRESSURE SLIDES DOWN THE HIGH PLAINS PUSHING THE COLD FRONT INTO ARKANSAS. OUR RELATIVELY COOLER AIR WILL MODIFY ON SUNDAY WITH TEMPERATURES RETURNING TO NEAR AVERAGE. BY EARLY NEXT WEEK, THE WEST COAST RIDGE IS EXPECTED TO SLIDE EAST INTO THE PLAINS. THE 12Z GFS IS COMING INTO BETTER AGREEMENT WITH THE ECMWF. WITH HEIGHTS BUILDING OVER THE CENTRAL PLAINS THE STORM TRACK SHOULD RETREAT INTO THE DAKOTAS AND MINNESOTA. HEAT AND HUMIDITY WILL ONCE AGAIN BE THE RULE. ITS MID JULY AFTER ALL. KOCH .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Jul 11, 1:00 PM CDT, 6 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. A COLD FRONT WILL PUSH INTO EXTREME EASTERN KANSAS AND NORTHERN MISSOURI TODAY...AND BE LOCATED NEAR THE INTERSTATE 70 CORRIDOR BY THIS EVENING. MOISTURE AHEAD OF THIS FRONT COMBINED WITH DAYTIME HEATING WILL ALLOW FOR MODERATE INSTABILITY TO DEVELOP BY LATE THIS AFTERNOON. THIS INSTABILITY COMBINED WITH AMPLE SHEAR AND A WEAK CAP SHOULD ALLOW FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO LAST INTO THE OVERNIGHT HOURS...MAINLY ALONG AND SOUTH OF A PAOLA KANSAS TO CLINTON MISSOURI LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 70. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
In the hours before
Local storm report, Jul 11, 2:48 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
248 PM CDT FRI JUL 11 2003
UTILITY SHED DESTROYED, 30 FOOT HORSE TRAILER THROWN AND
DAMAGED,
DECORATIVE GAZEBO DESTROYED. FLAG POLES RATED
AT 125 MPH SHEARED OFF AT BASES. NUMEROUS 4-6 INCH
DIAMETER TREE
LIMBS BROKEN OFF IN KNOB NOSTER AND THE
RAINBOW ACRES SUBDIVISION.
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 3 SSE KNOB NOSTER MO WIND DAMAGE
07/11/03 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 11, 3:45 PM CDT, 4 hours before
KSZ057-060-103>105-MOZ028>030-037-038-043-044-053-054-120300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 724...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CASS...CLAY...HENRY...JACKSON...JOHNSON...LAFAYETTE...PLATTE AND RAY. IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER... CLINTON...HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jul 11, 4:57 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 PM CDT FRI JUL 11 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM 3 NE URICH MO 1 INCH HAIL
07/11/03 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:42 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.